Doctors Lounge - Infections Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Other infections
Question: temperature variations
|tnker*bell - Tue Jul 15, 2003 11:28 pm|
Hi I have a question about normal temperature variations within a day. I wake up with a real low 96.8 to 97.6 temp...then fluctuate throughout the day sometimes in the 99's (mostly in the evening or night hours) mostly 98's and hot weather seems to make it higher. I have read that about 99.3 is a fever but when my temp goes to that or a bit more I don't feel sick and it goes right back down...especially if I go into a 70 degree room versus a 90 degree room...is this normal? It also starts to drop at around midnight to 1 or 2 am. Should I worry? It should be noted that i have had cbc's liver functions and kidney functions as well as other tests and nothing is "wrong" with the results. I do believe I have a high metabolism and of course am anxious a lot of the time...in fact one of my problems now is an addiction to the thermometer. So if there is any way to put my mind at ease I would appreciate it. Thank You.
|Dr. Tamer Fouad - Wed Jul 16, 2003 2:28 am|
Fever is frequently defined as the elevation of body temperature in response to an infection or other disease process. Using the upper limit of normal as 99.9 degrees Fahrenheit, fever would be defined as 100 degrees Fahrenheit (37.7 degrees Celsius) or higher. This is the definition I typically use. Some physicians define fever as 100.4 or 101 degrees Fahrenheit (38 or 38.3 Celsius), however, and I do not believe there is just one correct answer.
A person's normal temperature also varies throughout the day, with the lowest temperature being in the morning and the highest in the late afternoon and early evening.
Women who are ovulating will have a monthly rise of temperature at the time of ovulation.
So tinker, as you see you are still within the normal range. And fever is defined not by temperature values but by the presence of infection or a disease process in addition to the temperature change.
I don't think there is a reason to worry about the values you mentioned.
|tnker*bell - Wed Jul 16, 2003 11:43 am|
Dr...Thank you so much for your quick answer to my question. Everyone has been telling me not to worry, but it does help a lot more to have a doc say it!! Thank you so much!
|mcmarsha - Sun Jul 27, 2003 9:23 am|
I just had to type a response to this because this sounds like me also. I, however, may have experienced trauma to my hypothalamus or adrenals. It first started with a hysterectomy in '99 that left me with insomnia such that I woke up every single morning after 4 hours sleep in a sweat and panic. I was put on sleeping pills (a benzodiazepine) for 2 years and about 3 months into it's usage, I developed between dosage withdrawals that caused me such stress that my thyroid numbers were thrown off and I started to develop numerous allergies and acid reflux and throat gripping anxiety. I finally tapered off this medication after I started to experience swollen and painful hands and feet and elevated ANA. I remember earlier that my DHEA was very high as was my cortisol and my anion gap was low (low electrolytes). As soon as I figured out that the benzo was the cause of all this grief, I weaned myself off of it and many of the symptoms disappeared excluding the painful hands and feet (paresthesia). It seemed however that after that I could not handle stress at all. I would shake inside whenever I encountered stress. On one particular occassion, I was having to deal with my ex-husband and the stress was so bad that I then developed TMJD so very severely that I had to be fitted with a night gard and be put on antiinflammatories, but nothing was helping. So low estrogen was thought to be the cause because no doctor would investicate beyond this and I was put on estrogen for about 6 months and it caused me anxiety on the second day after application (patch), so I changed the patch. The day that the new patch was affixed, I would have no anxiety until about 8:00 a.m. the next morning at which time the anxiety would return, so I changed the patch again. I changed a patch every day that was intended to be changed every 3rd or 4th day. My doctor for whatever reason allowed this to go on for 6 months. I started to get weaker and weaker and weaker. So, I decided one day to put up with the anxiety and leave the patch in place for the whole 4 days. Well, I started to get really tired and felt pressure in my thyroid. I did this for about a month. I really started to exhibit major hypothyroid symptoms. Finally, my doctor ran a test on my thyroid and it came back as hypothryoid. She wouldn't check my adrenals nor my estrogen levels. She put me on Synthroid and then Armour. I started to experience some really devasting symptoms on that....extreme anxiety and horrific pain in the back right flank area. I stopped the thyroid hormones and the pain greatly subsided. So, I went to another doctor who would and did check a lot, but this doctor was hours and hours away and I knew that I couldn't afford him or manage the trip again, but decided to go to him this one time. My blood work came back as having extremely elevated estrogen and extremely low progesterone and thyroid. I was deathly ill by this time. So, I stopped the estrogen and was put on thyroid hormones about 4 weeks later (very small dose of 25 mcg.). Well, then I started to experience hyperthyroidism symptoms and lost 13 lbs. in one week. So, the doctor who had checked my adrenals along with everything else stated that my adrenals had been extremely stressed and that my cortisol levels were very low as was my seratonine. My epinephrine, norepinephrine and dopamine were elevated as was my DHEA which was 3 times the top of the range. He told me to stop the thyroid hormone and start on low dose hydrocortisone (10 mg. daily). Well, I started to experience extreme weakness with this after a while. Was my system allowing this medication to build to toxic levels or was my body just rebelling from all the medications it has been on? Perhaps I only need miniscule amounts of medication. I don't know. So, I stopped that. I decided that I didn't want anymore drugs put into my body until someone found out for sure what was wrong with me, but I can't get a doctor to run a whole gammet of tests on me to get to the bottom of it. These days, I am very, very sick and should possibly even be in the hospital for an array of tests. I do know that 4 years ago my 8:00 a.m. cortisol was 23.8 and nearly 2 years ago it was 13 and now it is 10. My doctor said that these are normal fluctuations. These are my symptoms. I can't tolerate the heat without getting very weak and dehydrated, I'm fatigued most of the time but unable to sleep, my night time sleep is very broken up with about 2 - 4 hours immediately and perhaps after waking 1 more hour or so, my body temperature while I sleep can be as low as 96.8 and has risen over the course of the day to as high as 100.2 with fluctuations up and down (high temps in the heat or low temps in colder temperatures, but also when I am weakened by overexerting myself (a kind of weakening that I can feel to the core of me...in my chest and legs) by something as easy as pulling weeks in my garden then my temperature will take a drop), I have dips of depression, too, and can't tolerate any refined carbohydrates, sugar, alcohol, or medications (i.e. otc sleep aids, benadryl or hormones), my hands and feet swell as does the flesh around my eyes, my right flank pain increases in relation to my other symptom increases and most days I feel like I am merely existing. I am miserable and scared and was just wondering what my doctor should be investigating and if he doesn't then perhaps I should find another doctor who will investigate my symptoms. Please tell me what tests should be done to rule out hypothalamus, adrenal, central nervous system or liver problems and do you suggest any other causes for my problems and if so, what tests in general should be run.
Thank you very much in advance,
P.S. I'm sorry this post is so long, but as you see there is a lot of vital information that shouldn't be left out. My problems are definitely a result of compounded events over the course of 4 years. This much I know. :?: [img]%20%20[/img]
|jess10118816 - Tue Jan 04, 2005 1:42 pm|
Can you please tell me if my temperature can change if I am more active at certain times than other times? :D
|Dr. Tamer Fouad - Tue Jan 04, 2005 7:04 pm|
Yes of course. However, the changes that occur should always be within the 'normal' range.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.